Frequency of Hepatotoxicity in Pulmonary Tuberculosis Patients taking Anti-Tuberculosis Therapy

Authors

  • Farkhanda Noureen Gulab Devi Postgraduate Medical Institute Lahore-54600, Pakistan
  • Abdur Rehman Gulab Devi Postgraduate Medical Institute Lahore-54600, Pakistan
  • Asif Hanif Gulab Devi Postgraduate Medical Institute Lahore-54600, Pakistan

DOI:

https://doi.org/10.37978/tijfs.v1i2.18

Keywords:

Anti-tuberculosis treatment, pulmonary tuberculosis, liver function tests, hepatotoxicity

Abstract

Background: Tuberculosis is a global pandemic which affects millions of people every year. The treatment of tuberculosis consists of simultaneous use of several drugs for a prolonged period of time, therefore anti-tuberculosis treatment induced toxicity is a real problem. It is the most common side effect leading to interruption of therapy. Wide variations have been found in the reported incidence of hepatotoxicity during short-course chemotherapy. This study was conducted to determine the frequency of ATT induced hepatotoxicity in pulmonary TB patients.
Methodology: This descriptive, cross-sectional study was conducted at Gulab Devi Chest Hospital Lahore from November 2015 to January 2016. Total 137 pulmonary TB patients were included in this study according to inclusion and exclusion criteria. Data of patients was collected by Questionnaire. Blood samples were taken and LFTs were done. Data was analyzed by using SPSS version 16.
Results: Data of 137 patients was taken in the study. Out of which 60 (43.8%) were male and 77 (56.2%) were female. The mean age was 40.59±16.57. 45 (32.8%) patients out of 137, develop hepatotoxicity while 92 (67.2%) shows normal patterns of liver function. 22 (16.1%) patients out of 137 showed elevation of serum bilirubin levels.
Conclusion: ATT induced hepatotoxicity is a frequent complication in Pulmonary Tuberculosis patients. So, all patients put on ATT must be followed up for at least the initial month. The patients and the treating physicians must be well-educated about the adverse effects of the ATT, its early recognition and management.

Downloads

Download data is not yet available.

Published

2017-07-01

How to Cite

Noureen, F., Rehman, A. ., & Hanif, A. (2017). Frequency of Hepatotoxicity in Pulmonary Tuberculosis Patients taking Anti-Tuberculosis Therapy. The International Journal of Frontier Sciences, 1(2), 3-10. https://doi.org/10.37978/tijfs.v1i2.18

Issue

Section

Article

Most read articles by the same author(s)

1 2 > >>